Alert archive / Kansas / Red Flag Warnings in 2022

Red Flag Warning 34, NWS Dodge City, KS

May 27, 20226 counties in Kansas

NWS Dodge City, KS issued this red flag warning at May 27, 2022, 4:01 PM CDT for 6 counties in Kansas. It took effect at May 28, 2022, 1:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2022, 4:01 PM CDT (21:01 UTC)
In effect from
May 28, 2022, 1:00 PM CDT
Expired
May 28, 2022, 9:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2022-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2022-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2323 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS83 KDDC 272101
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
401 PM CDT Fri May 27 2022

KSZ061-062-074-075-084-085-280915-
/O.UPG.KDDC.FW.A.0025.220528T1800Z-220529T0200Z/
/O.NEW.KDDC.FW.W.0034.220528T1800Z-220529T0200Z/
/O.NEW.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
401 PM CDT Fri May 27 2022 /301 PM MDT Fri May 27 2022/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM
CDT /8 PM MDT/ SATURDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085... 
...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH 
SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061...062...074...075...084 AND 085...

The National Weather Service in Dodge City has issued a Red Flag
Warning FOR gusty winds and low relative humidity, which is in 
effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Saturday. A
Fire Weather Watch has also been issued. This Fire Weather Watch 
FOR gusty winds and low relative humidity is in effect from 
Sunday afternoon through Sunday evening. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Timing...Saturday afternoon and early evening then again on
  Sunday afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ076-086-087-280915-
/O.NEW.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
Haskell-Seward-Meade-
401 PM CDT Fri May 27 2022

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 076...086 AND 087...

The National Weather Service in Dodge City has issued a Fire
Weather Watch FOR gusty winds and low relative humidity, which is
in effect from Sunday afternoon through Sunday evening.

* Affected Area...In Kansas...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 20 to 30 mph with gusts up to 35 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
3 follow-up statements
824 
WWUS83 KDDC 280831
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
331 AM CDT Sat May 28 2022


KSZ061-062-074-075-084-085-282200-
/O.CON.KDDC.FW.W.0034.220528T1800Z-220529T0200Z/
/O.CON.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
331 AM CDT Sat May 28 2022 /231 AM MDT Sat May 28 2022/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR GUSTY
WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 061...
062...074...075...084 AND 085...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
   Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Timing...Saturday afternoon and early evening then again on 
  Sunday afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ076-086-087-282200-
/O.CON.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
Haskell-Seward-Meade-
331 AM CDT Sat May 28 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 076...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
515 
WWUS83 KDDC 281720
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
1220 PM CDT Sat May 28 2022

KSZ061-062-074-075-084-085-290200-
/O.CON.KDDC.FW.W.0034.220528T1800Z-220529T0200Z/
/O.CON.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
1220 PM CDT Sat May 28 2022 /1120 AM MDT Sat May 28 2022/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 061...062...074...075...084 AND 085... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON 
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton...
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton and 
  Fire Weather Zone 085 Stevens.

* Winds...Southwest 20 to 30 mph with gusts up to 35 mph.

* Timing...Saturday afternoon and early evening then again on 
  Sunday afternoon and evening.

* Relative Humidity...As low as 6 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ076-086-087-290200-
/O.CON.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
Haskell-Seward-Meade-
1220 PM CDT Sat May 28 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 076...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 20 to 30 mph with gusts up to 35 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc
769 
WWUS83 KDDC 290145
RFWDDC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Dodge City KS
845 PM CDT Sat May 28 2022


KSZ061-062-074-075-084-085-290945-
/O.EXP.KDDC.FW.W.0034.000000T0000Z-220529T0200Z/
/O.CON.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
Hamilton-Kearny-Stanton-Grant-Morton-Stevens-
845 PM CDT Sat May 28 2022 /745 PM MDT Sat May 28 2022/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 061...062...074...075...084 AND 085...
...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 061...062...074...075...084 AND 085...

* Affected Area...In Kansas...Fire Weather Zone 061 Hamilton... 
  Fire Weather Zone 062 Kearny...Fire Weather Zone 074 Stanton...
  Fire Weather Zone 075 Grant...Fire Weather Zone 084 Morton 
  and Fire Weather Zone 085 Stevens.

* Winds...Southwest 25 to 35 mph with gusts up to 40 mph.

* Timing...Sunday afternoon and evening.

* Relative Humidity...As low as 6 to 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

KSZ076-086-087-290945-
/O.CON.KDDC.FW.A.0026.220529T1700Z-220530T0200Z/
Haskell-Seward-Meade-
845 PM CDT Sat May 28 2022

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 076...086 AND 087...

* Affected Area...In Kansas...Fire Weather Zone 076 Haskell... 
  Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade.

* Winds...Southwest 25 to 35 mph with gusts up to 40 mph.

* Timing...Sunday afternoon and evening.

* Relative Humidity...As low as 6 to 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

For more information from NOAA/National weather service visit...
http://weather.gov/ddc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at May 27, 3:55 PM CDT, 6 minutes earlier.

Area forecast discussion, May 27, 3:55 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
355 PM CDT Fri May 27 2022

...Updated short, long and fire weather discussions...

.SHORT TERM...(This evening through Saturday)
Issued at 355 PM CDT Fri May 27 2022

Upper level flow was becoming more westerly and increasing across
northern and central Rockies and adjacent High Plains today. A
subtle disturbance in the flow was moving through the central
Rockies toward the High Plains this afternoon. The SPC Mesoanalysis
page showed some weak instability over eastern Colorado and far
western Kansas with surface based and most unstable CAPEs less than
1000 j/kg. Visible satellite imagery showing convection firing over
the Front Range this afternoon. Some of the CAMs have been showing
this convection drifting into far western Kansas this evening before
dying out. The current forecast for a slight chance for evening
thunderstorms looks reasonable for now.

Upper level west to southwest flow increases over the central
Rockies and adjacent High Plains on Saturday as an upper level
trough digs into the western states. Deep layer mixing will help
push high temperatures well up into the 90s to low 100s. A dryline
is forecast to move out into western Kansas during the day. Areas to
the east of the dryline across central and portions of southwest
Kansas will be not be quite as hot given the higher dewpoints and
southerly flow while areas to the west will see the hotter
temperatures with additional downslope compressional heating. The
hot temperatures may be attenuated some in areas that have recently
seen some decent rainfall amounts but areas where the greenup has
been delayed by the ongoing drought will likely spike upward.

.LONG TERM...(Saturday night through Friday)
Issued at 355 PM CDT Fri May 27 2022

By Sunday, a closed upper low develops over Wyoming and ejects into
the northern Plains on Monday. This will push a frontal boundary
southward through the central High Plains. Thunderstorms will be
possible along the front from south central into eastern Kansas.

It looks like we are still heading into a wetter period through the
middle part of next week. The medium range models show continued
upper level troughing over the western into the northern CONUS. The
cold front will be just south and east of southwest Kansas with cool
moist upslope flow across western Kansas. Chances for showers and
thunderstorms will ramp up across the forecast area Tuesday night
and continue into Wednesday night as the upper trough over the
western states moves out across the northern and central Plains.
Definitely looks like another good shot in the arm for at least some
limited additional drought relief across far southwest Kansas.
The latter part of next week should be drying out as upper level
ridging builds back over the central Plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1112 AM CDT Fri May 27 2022

VFR conditions will prevail at all the southwest and central
Kansas terminals through this forecast period. South to southwest
winds will be gusty to 25-30 knots this afternoon. A few showers
and thunderstorms developing off of the Colorado Front Range and
Palmer Divide could move into far western Kansas this evening but
confidence is low that these will be impacting any of the terminals.
Winds will diminish this evening but a 40-50 knot low level jet
will develop later this evening and have included LLWS at the
terminals to account for this. The low level jet will move off to
the east of the area later tonight.

&&

.FIRE WEATHER...
Issued at 355 PM CDT Fri May 27 2022

In spite of recent rains across far southwest Kansas earlier this
week, any greenup in that area has been delayed/limited due to the
ongoing drought. There is still a lot of dead/cured vegetation that
will carry fire. Have issued a Red Flag Warning for far southwest
Kansas on Saturday afternoon into early Saturday evening. Sunday
will likely be a similar day to Saturday with lowest RH values over
southwest Kansas and hot, windy conditions developing. After
collaborating with adjacent offices, will issue a Fire Weather Watch
for Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62 100  68  97 /   0   0   0   0
GCK  60 103  63  95 /  10   0   0   0
EHA  59 102  61  95 /  20   0   0   0
LBL  61 104  64  97 /  10   0   0   0
HYS  61  98  67  96 /   0   0   0   0
P28  63  94  72  95 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Saturday for KSZ061-062-074-075-084-085.

Fire Weather Watch from Sunday afternoon through Sunday evening
for KSZ061-062-074>076-084>087.

&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
FIRE WEATHER...Gerard
Hazardous weather outlook, May 27, 5:18 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
518 AM CDT Fri May 27 2022

KSZ030-031-043>046-061>066-074>081-084>090-281030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
518 AM CDT Fri May 27 2022 /418 AM MDT Fri May 27 2022/

...Fire Weather Watch In Effect for Saturday...

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Extremely low humidity and gusty southwest winds will lead to
critical fire weather conditions across extreme western Kansas
Saturday. See the latest fire weather message (TOPRFWDDC) for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/erh/ghwo?wfo=ddc

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:47 AM CDTFire Weather WatchDDCGrant, Hamilton, Kearny, Morton, Stanton, Stevens13 hr
May 27, 4:01 PM CDTFire Weather WatchDDCGrant, Hamilton, Haskell, Kearny, Meade, Morton and 3 more35 hr

Nearby

Red Flag Warnings in Kansas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.